North Carolina, 2020

Flash Flood in North Carolina, August 10, 2020

August 10, 2020 · NWS MHX · 1 event in 1 county or zone

Heavy showers and thunderstorms brought some flash flooding around the Kinston area. Some water rescues occurred and roads were flooded and impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Heavy showers and thunderstorms brought some flash flooding around the Kinston area. Some water rescues occurred and roads were flooded and impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 10, 2:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 10, 2:35 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
335 PM EDT Mon Aug 10 2020

.SYNOPSIS...
High pressure will build in from the Atlantic through the rest
of the week. Broad and weak low pressure will develop over the
Southeast mid to late week.

&&

.NEAR TERM /Through Tonight/...
As of 330 PM Mon...Pulse-type convection will be ongoing through
the late afternoon into the early evening, and then like the
last several nights, will wane with loss of daytime heating. A
few of the storms could merge into heavy rain clusters producing
a flood threat before they diminish this evening. Otherwise,
quite conditions overnight, with perhaps some light fog
developing once again, esp for areas that pick up rain. Lows
continued warm and muggy in the low/mid 70s interior to near 80
beaches.

&&

.SHORT TERM /TUESDAY/...
As of 330 PM Mon...Similar pattern on tap, with a few coastal
showers transitioning to sct thunderstorms for interior zones by
afternoon. More of a southerly component to the winds should
keep coastal counties dry for the most part. Highs typical for
the first half of Aug, around 90 again for most locales.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 415 AM Monday...Seasonable weather on tap through the
long term period, with only minor day to day variability owing
to subtle changes in the upper level pattern and strength of low
level WAA.

A weakness in the upper ridging across across the Southeast
develops mid to late week with more pronounced shortwave energy
pushing across the Ohio River Valley and mid-Atlantic states
this weekend. In the lower levels, continued SW flow on the
periphery of the Bermuda high will keep ample low level moisture
in place through the period, with storm trends following mainly
diurnal patterns, with the greatest threat for thunderstorms
coming each afternoon along and ahead of the sea breeze. Weak
surface troughing gradually strengthens inland through the week
allow for greater storm coverage each day, and would be
expected to initiate convection earlier in the day with less
capping in place. While ample moisture and instability will be
present, shear will be meager with 0-6 km bulk shear generally
around 10 kt or less limiting the severe threat. Still, cannot
rule out stronger storms producing isolated wind damage and
heavy rainfall producing localized flooding. Temps will
generally continue to be near normal, with convection being the
primary culprit for deviations from normal.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through 18Z Tue/...
As of 1 PM Mon...VFR prevails for all terminals today, though
scattered storms this afternoon bring the potential for
temporary flight restrictions for any given location. Low level
moisture advection will inch up stronger today, and light,
patchy fog and low stratus is possible again tonight, especially
for the further inland locations. Have opted to prevail MVFR
only at PGV late tonight for the time being, but expansion of
restrictions may be necessary in future updates.

Long Term /Tuesday through Friday/...
As of 4 AM Monday...Typical summertime pattern through the
period with light winds and diurnally enhanced convection each
day. Pred VFR conditions expected outside of showers and
thunderstorms and patchy early morning fog and/or stratus.

&&

.MARINE...
Short Term /Through Tue/...
As of 330 PM Mon...Very similar to the past several days with
favorable boating conditions on tap. Light SW winds no higher
than 10-15 kt through the night tonight and into Tue. Seas
persist near 2 ft over the outer waters with 1 foot nearshore
and only only minor incoming medium period swell.

With similar environmental conditions as yesterday, isolated
showers/storms along the coast could produce waterspouts through
Tue morning.

Long Term /Tuesday night through Saturday/...
As of 430 AM Monday...Good boating conditions continue through
much of the long term. Expect S to SW winds around 10 kt into
mid week, with gusts to around 15 kt each afternoon as the sea
breeze develops and differential heating tightens the gradient a
bit locally. The Bermuda high begins to strengthen offshore mid
to late week with southerly winds increasing to 10-15 kt with
occasional gusts up to 20 kt late Wednesday through the end of
the week. Seas persist around 2 ft through Tuesday, then build
to 2-3 ft mid to late week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...SK
AVIATION...SK/TL
MARINE...SK/TL
Hazardous weather outlook, Aug 10, 5:44 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
644 AM EDT Mon Aug 10 2020

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-111045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
644 AM EDT Mon Aug 10 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 12:53 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
153 PM EDT Mon Aug 10 2020

NCZ080-094-193-101830-
Beaufort-Northern Craven-Pamlico-
153 PM EDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CRAVEN...
SOUTHEASTERN BEAUFORT AND PAMLICO COUNTIES...

At 152 PM EDT, a strong thunderstorm was located near Grantsboro, or
14 miles northeast of James City, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lowland, Cayton, Florence, Olympia, Edward, Grantsboro and Royal.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3512 7694 3512 7695 3513 7698 3516 7699
      3515 7705 3517 7710 3547 7679 3521 7642
      3506 7678
TIME...MOT...LOC 1752Z 226DEG 17KT 3518 7680

TL

The radar

The Morehead City radar (KMHX), 88 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lenoir

When
August 10, 4:00 PM EST
Where
Lenoir County, 1.78 mi NE of Hines Jct to 1.2 mi SW of Hines Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.300, -77.600

Some flash flooding on Stallings Rd was reported, amongst other areas around Kinston. Several water rescues occurred as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900650.